Combining a medication like NyQuil that contains dextromethorphan with an SSRI medication like Zoloft can cause a serious drug interaction called serotonin syndrome. SSRI drugs, known as selective serotonin reuptake inhibitors, are commonly given to patients to help with depression. According to Medline Plus, the FDA has requested that SSRI drug manufacturers include label warnings about serotonin syndrome.Continue Reading
According to the Mayo Clinic, serotonin levels in the body greatly increase as a result of taking certain medications. Serotonin is a chemical produced naturally by the body that helps the brain and nerve cells function. However, when too much serotonin accumulates it causes mild to severe reactions that may require emergency medical treatment.
Symptoms of serotonin syndrome include agitation, diarrhea, fever, heart palpitations, high blood pressure, hallucinations, coordination difficulties, excessive sweating, shivering, nausea and vomiting. The syndrome is more likely to occur after taking a new drug or increasing a drug dosage. Anyone experiencing symptoms of this syndrome should seek immediate medical attention. Left untreated, the syndrome can be life threatening. With closely monitored hospital treatment the symptoms can disappear within 24 hours. Doctors may recommend remaining in the hospital for a couple of days for observation.
Mixing cold and sleep medicines with medications classified as SSRI or SNRI is very dangerous.Learn more about Drug Interactions